North Dakota, 2022

Flash Flood and Hail in North Dakota, August 23, 2022

August 23, 2022 · NWS BIS · 13 events in 5 counties and zones

Severe weather developed over central into parts of western North Dakota in an environment of enhanced instability and marginal deep layer shear. Many crops were damaged as hail combined with strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$1.0 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe weather developed over central into parts of western North Dakota in an environment of enhanced instability and marginal deep layer shear. Many crops were damaged as hail combined with strong wind gusts. The strongest reported wind gust was 76 mph in Mountrail County, while the largest hail was one inch in diameter and occurred with several of the storms in Oliver, McLean, and Mountrail counties. Later in the episode, the focus turned towards flash flooding which occurred in Burleigh County, primarily in and around the city of Bismarck. Vehicles were stranded in flood waters to the south of the North Dakota State Capitol Grounds, and in the 7th Street underpass. Storm sewers were overwhelmed, with manhole covers being pushed off and flood waters escaping.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 1:56 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 23, 1:56 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
256 PM CDT Tue Aug 23 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 243 PM CDT Tue Aug 23 2022

Satellite imagery shows thunderstorms over north central North
Dakota are beginning to fizzle out while storms begin to bubble
across the southwest. An upper level disturbance over eastern
Montana extending into western South Dakota will continue move
northeastward into North Dakota. Warmer temperatures in the lower
90s with dewpoints in the lower 60s will provide plenty of energy
for afternoon storms. This will lead to CAPE values around
1500-2000 j/kg with 0-6km bulk shear up to 30 kts over central
North Dakota. Therefore, an isolated strong to severe storm
should not be ruled out. Convection continues to bubble up in the
southwest this afternoon while the CAMs highlight an area of
precip along the HWY 83 corridor this evening. Thunderstorms along
a stationary front slowly moving southward, located from Tioga to
Minot, could see the greatest chance for severe weather this
afternoon. Inverted V soundings and high D-CAPE around 1000 j/kg
could support outflow winds up to 60 mph. Quarter size hail is
possible this afternoon and evening from any strong to severe
storms over central North Dakota. Thunderstorms could also produce
brief heavy rain with PWATs well over 1 inch.

Rain chances will continue overnight across much of the region.
Thunderstorms are possible tonight, however the strong to severe
threat should subside. A cold front is expected to move through the
area tonight bringing low stratus deck in from Canada that
will linger through tomorrow afternoon. Patchy fog is set to
develop over portions of north central and northwestern North
Dakota early this morning. Low temperatures are forecast to cool
off into the upper 50s to lower 60s. High temperatures Wednesday
are forecast to stay in 70s across the state with some lingering
rain showers across the south.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 243 PM CDT Tue Aug 23 2022

Surface high pressure over the Dakotas is going to progress
eastward Thursday as a shortwave over Montana. The aforementioned
shortwave is going to increase precipitation chances Friday
afternoon across the west. Temperatures are forecast to fairly
cool in the upper 70s to 80s through work week with a warming
trend returning this weekend. A slow moving cutoff low over the
Pacific Northwest is forecast to reach the Northern Plains this
weekend bringing increased chances for severe weather over the
weekend. The CSU MLP is highlighting a 15% chance for severe
weather Friday and Saturday. We will see how models develop the
aforementioned system this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1248 PM CDT Tue Aug 23 2022

Thunderstorms are possible this afternoon and evening across much
of the state. As storms develop AMDs will be made to match
current conditions, as confidence on timing and location of storms
remains low. VFR conditions will continue this through this
evening until a low cloud deck moves in from the north. This will
bring widespread IFR to LIFR conditions to the region tomorrow
morning. However, KBIS and KJMS may be on the edge of the low
cloud deck, therefore they were left VFR for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, Aug 23, 1:18 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Tue Aug 23 2022

NDZ002>005-010>013-019>023-034>036-241930-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Kidder-
218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible today through
this evening. Strong to severe thunderstorms are possible with
quarter hail size and winds gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-025-031>033-037-040>048-050-051-241930-
Divide-Williams-McKenzie-Dunn-Foster-Golden Valley-Billings-Stark-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible today through this evening.
Severe weather is not likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 23, 1:42 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
142 PM MDT Tue Aug 23 2022

NDZ033-040-041-232015-
Hettinger ND-Stark ND-Slope ND-
142 PM MDT Tue Aug 23 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
HETTINGER, NORTHEASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES THROUGH
215 PM MDT...

At 142 PM MDT, a strong thunderstorm was located 9 miles northwest of
New England, or 17 miles southwest of Dickinson, moving east at 15
mph.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New England around 200 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4656 10306 4674 10307 4679 10267 4652 10265
TIME...MOT...LOC 1942Z 267DEG 13KT 4665 10296

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SAVADEL

The radar

The Minot AFB radar (KMBX), 103 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Mountrail

When
August 23, 3:05 PM CST to 3:25 PM CST
Where
Mountrail County, 2.31 mi SE of Parshall to 0.19 mi SSE of Wabek Diffley Arpt
Measured
1 in hail
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
47.950, -102.090

Hail combined with winds gusting to over 70 mph to produce extensive crop damage to lentils, wheat, canola, and corn.

Thunderstorm Wind, Mountrail

When
August 23, 3:16 PM CST to 3:20 PM CST
Where
Mountrail County, 1.55 mi ENE of Wabek Diffley Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
47.860, -101.940

Hail, McLean

When
August 23, 3:25 PM CST to 3:45 PM CST
Where
McLean County, 7.75 mi NNE of Raub to Roseglen
Measured
1 in hail
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
47.848, -101.968

Hail combined with winds gusting to over 70 mph to produce extensive crop damage to lentils, wheat, canola, and corn.

Hail, McLean

When
August 23, 3:25 PM CST to 3:28 PM CST
Where
McLean County, Max
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.820, -101.300

Hail, McLean

When
August 23, 4:18 PM CST to 4:21 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.520, -100.890

Thunderstorm Wind, McLean

When
August 23, 4:20 PM CST to 4:23 PM CST
Where
McLean County, 4.27 mi ESE of Turtle Lake
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
Public
Coordinates
47.490, -100.820

The thunderstorm wind gusts combined with dime size hail to cause crop damage.

Hail, McLean

When
August 23, 4:33 PM CST to 4:36 PM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.520, -100.890

Hail, McLean

When
August 23, 4:55 PM CST to 4:59 PM CST
Where
McLean County, 11.76 mi WSW of Falkirk
Measured
1 in hail
Reported by
Public
Coordinates
47.320, -101.340

Hail, Oliver

When
August 23, 5:00 PM CST to 5:03 PM CST
Where
Oliver County, 4.93 mi N of Hannover
Measured
1 in hail
Reported by
Public
Coordinates
47.190, -101.410

Thunderstorm Wind, Bottineau

When
August 23, 5:10 PM CST to 5:13 PM CST
Where
Bottineau County, 3.06 mi ESE of Bottineau Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.810, -100.360

Thunderstorm Wind, Burleigh

When
August 23, 5:25 PM CST to 5:28 PM CST
Where
Burleigh County, 4.93 mi N of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.100, -100.750

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Burleigh

When
August 23, 6:40 PM CST to 6:44 PM CST
Where
Burleigh County, 2.46 mi ESE of (Bis)bismarck Muni A
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.770, -100.700

Thunderstorm wind gusts were estimated by an NWS Employee.

Flash Flood, Burleigh

When
August 23, 7:10 PM CST to 9:10 PM CST
Where
Burleigh County, 6.66 mi NNW of Bismarck to 2.32 mi N of Ft Lincoln
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
46.883, -100.841

Flash flooding occurred primarily in and around the city of Bismarck. Vehicles were stranded in flood waters to the south of the North Dakota State Capitol Grounds, and in the 7th Street underpass. Storm sewers were overwhelmed, with manhole covers being pushed off and flood waters escaping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046960, 1046962, 1046961, 1046963, 1046964, 1046965, 1046966, 1046967, 1046968, 1046969, 1046970, 1046971, 1046981.